Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 26, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 25, 2009, 7:28 PM CDT for Dallas County, Madison County, Warren County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2009, 7:28 PM CDT (00:28 UTC)
- Expired
- Apr 25, 2009, 7:52 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Dallas County, IA, Madison County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:22 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 25, 6:22 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 622 PM CDT SAT APR 25 2009 .UPDATED FOR THE 26/00Z AVIATION DISCUSSION... .DISCUSSION... ADDED WATCH TO ZONES ... FOR SEVERE POTENTIAL THIS EVENING FAR SOUTH./REV .PREVIOUS SHORT TERM /TONIGHT/... SEVERAL FEATURES TO KEEP AN EYE ON THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. SFC HIGH PRESSURE HAS BEEN MOVING EAST ACRS THE NRN PLAINS TODAY WITH STALLED FRONTAL BOUNDARY OVER NRN MO INTO FAR SOUTHEAST IA. SHOWERS CONTINUE TO MOVE ALONG THE 850 MB BOUNDARY OVER CENTRAL IA THIS AFTERNOON. FINALLY NICE IMPULSE MOVING THROUGH THE SOUTHWEST FLOW THROUGH SOUTH CENTRAL NEBRASKA AND WILL BE ARRIVING LATE THIS AFTERNOON AND EARLY EVENING. THE 850 MB AND SFC BOUNDARIES WILL TRACK QUICKLY BACK TO THE NORTH TONIGHT AND THE AREA OF HIGH PRESSURE SHIFTS TO THE EAST. STRONG THETA-E ADVECTION COMMENCES BY MID EVENING OVER OVER THE SOUTH THEN SPREADS TO THE NORTH THE REMAINDER OF THE NIGHT. EXPECT SHOWERS TO CONTINUE NEAR THE VICINITY OF THE 850 MB BOUNDARY THEN THUNDERSTORMS DEVELOPING AS THE SHORTWAVE LIFTS THROUGH THE AREA. ONCE THAT OCCURS...AREA OF SUBSIDENCE WILL PUSH THROUGH THE AREA AND SHOULD BRING A PERIOD OF DRY WEATHER...THEREFORE IT WILL NOT BE AN ALL NIGHT RAIN. MORE SCATTERED PRECIPITATION AS AREA GETS INTO THE WARM SECTOR. POSSIBLE FOG OVERNIGHT AS WELL AS LOW LEVEL MOISTURE INCREASES. BEST CHANCES ALONG AND NORTH OF SFC BOUNDARY. .LONG TERM.../SUNDAY-SATURDAY/ ACTIVE WEATHER PATTERN UNDERWAY. SIGNIFICANT SHORTWAVE TROUGH MOVING EAST OVER NRN AZ AND SRN UT ATTM IS FORECAST TO MOVE NORTHEAST ACROSS THE CENTRAL CONUS ON SUNDAY. SURFACE BOUNDARY OVER NORTHERN MO WILL LIFT NORTH TONIGHT REACHING NRN IA BY 12Z SUNDAY. SURFACE LOW SHOULD MOVE NE IN RESPONSE TO THE SHORTWAVE REACHING SRN MN BY 00Z MONDAY WITH CDFNT SOUTH INTO WRN IA. CENTRAL IA WILL BE IN THE WARM SECTOR SUNDAY WITH STRONG SOUTHERLY FLOW. PLENTIFUL MOISTURE WILL BE OVER THE AREA WITH SCT SHOWERS AND A FEW STORMS DURING THE DAY. EXPECT TSTMS TO DEVELOP ALONG CDFNT BY EVENING AND THEN MOVE EAST ACROSS THE CWA. CELLS WILL MOVE MOVING NORTHEAST ALONG THE BOUNDARY AS IT SLOWLY MOVES EAST SUNDAY EVENING SHOULD RESULT IN HEAVY RAIN. SHOULD BE ENOUGH PUSH EAST ACROSS CENTRAL IOWA TO KEEP MCS MOVING EAST LIMITING FLASH FLOOD POTENTIAL SOMEWHAT. HIGH FF GUIDANCE VALUES AND UNCERTAINTY OF EVENTUAL QPF WILL RESULT IN NO FLASH FLOOD WATCH. WILL HIGHLIGHT THREAT IN WEATHER STORY AND HWO. SEVERE POTENTIAL DEPENDS ON HOW UNSTABLE AMS BECOMES. RH LEVELS WILL BE VERY HIGH AND EXPECT BKN-OVC CLOUD COVER SO DO NOT EXPECT STG SURFACE HEATING. HOWEVER...THERE SHOULD BE SUFFICIENT CAPE AND SHEAR TO SUPPORT A SEVERE THREAT. LINGERING SHOWERS AND TSTMS MONDAY AS WEAK SURFACE RIDGE BUILDS INTO UPPER MIDWEST. WX SHOULD BE DRY FOR 36-48 HOURS EARLY NEXT WEEK. LACK OF MODEL CONSISTENCY IN THE EXTENDED RESULTED IN A LOW CONFIDENCE FORECAST. GFS ENSEMBLE AND 12Z GFS RUN HAS SURFACE BOUNDARY NEAR IA AND GOOD UPPER LEVEL SUPPORT TO SUPPORT TSTM CHANCES MID-LATE WEEK. && .AVIATION...26/00Z FRONTAL BOUNDARY HAS MOVED JUST SOUTH OF THE IOWA BORDER INTO MISSOURI BUT WILL BEGIN TO LIFT BACK NORTH THROUGH IOWA DURING THE PERIOD. A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE IS IN PLACE NORTH OF THE BOUNDARY AND RESULT IN WIDESPREAD MVFR DIPPING DOWN TO AREAS OF IFR TONIGHT AND EARLY SUNDAY. SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT WITH THE BOUNDARY LIFTING BACK TO THE NORTH AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE AREA THROUGH 10Z. AREAS OF FOG LIKELY WILL DEVELOP AS WELL...THOUGH LOWEST VSBYS WILL BE DIFFICULT TO PIN DOWN DUE TO SOME NORTHWARD DRIFT OF THE FRONT. SOME IMPROVEMENT NEAR KOTM AND KDSM AS THEY GET INTO THE WARM SECTOR SUNDAY MORNING...AND EVENTUAL REDEVELOPMENT OF THUNDERSTORMS DURING THE AFTERNOON HOURS AS AIRMASS BECOMES INCREASINGLY UNSTABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON/REV LONG TERM...JOHNSON AVIATION...DONAVON
Hazardous weather outlook, Apr 25, 4:25 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SAT APR 25 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT...INCREASING FROM SOUTH TO NORTH. OVERALL THE POTENTIAL FOR SEVERE WEATHER IS LOW...HOWEVER A STRONG TO SEVERE THUNDERSTORM WITH LARGE HAIL AND GUSTY WINDS CANNOT BE RULED OUT FOR FAR SOUTHEAST IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED SUNDAY...ESPECIALLY IN THE AFTERNOON...WITH GREATER COVERAGE INTO SUNDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. WIDESPREAD HEAVY RAIN IS EXPECTED SUNDAY NIGHT...WHICH COULD LEAD TO MINOR TO MODERATE MAINSTEM RIVER AND TRIBUTARY FLOODING...AND POSSIBLY LOCALIZED FLASH FLOODING. THE GREATEST FLOOD POTENTIAL WOULD BE SOUTH AND EAST OF DES MOINES INCLUDING THE LOWER SKUNK AND IOWA RIVER BASINS...AS WELL AS THE DES MOINES RIVER BASIN BELOW SAYLORVILLE RESERVOIR. THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY THROUGH FRIDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE BETTER DETERMINED NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES...MAINLY SUNDAY AFTERNOON AND SUNDAY NIGHT. MOYER/SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 9:02 PM CDT | River Flood Warning | DMX | Decatur | 48 hr |
| Apr 25, 9:02 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 5 days |
| Apr 25, 9:02 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 55 hr |
| Apr 25, 9:19 PM CDT | Areal Flood Advisory | DMX | Appanoose, Davis, Wapello | 6 hr |
| Apr 26, 3:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Apr 26, 7:10 AM CDT | River Flood Warning | DMX | Taylor | 24 hr |
| Apr 26, 10:40 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 32 min |
| Apr 26, 1:15 PM CDT | River Flood Warning | DMX | Polk, Story | 27 hr |
| Apr 26, 1:24 PM CDT | River Flood Warning | DMX | Madison, Warren | 48 hr |
| Apr 26, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Apr 26, 3:19 PM CDT | River Flood Warning | DMX | Madison, Warren | 4 days |
| Apr 26, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 48 min |
| Apr 26, 3:51 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Grundy, Marshall, Tama | 3 hr |
| Apr 26, 3:51 PM CDT | River Flood Warning | DMX | Story | 20 hr |
| Apr 26, 4:08 PM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Apr 26, 4:08 PM CDT | River Flood Warning | DMX | Warren | 19 hr |
| Apr 26, 4:40 PM CDT | Flash Flood Warning | DMX | Adair, Audubon, Cass, Guthrie | 6 hr |
| Apr 26, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 47 min |
| Apr 26, 5:17 PM CDT | Areal Flood Advisory | DMX | Dallas, Madison, Polk, Warren | 3 hr |
| Apr 26, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 41 min |
| Apr 26, 6:08 PM CDT | Tornado Warning | DMX | Black Hawk, Tama | 37 min |
| Apr 26, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 37 min |
| Apr 26, 6:29 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 26, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Warren | 39 min |
| Apr 26, 6:39 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 51 min |
| Apr 26, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Monroe, Wayne | 40 min |
| Apr 26, 6:56 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 26 min |
| Apr 26, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 47 min |
| Apr 26, 6:59 PM CDT | Flash Flood Warning | DMX | Grundy, Marshall, Tama | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.